Sharing Diabetes and Supplement Information #3: My experience with Niacin
Third post in a series…
This is the third in a series where I go through all the drugs and vitamin supplements that my doctor has instructed me to take and I provide you with a list of links / readings / background information.
For the full backstory and the 411 on Invokana and the ACA, check out the first post:
For the second post spotlighting Janumet, check out:
I am a fairly new diabetic. I was diagnosed in June 2015, approximately 6 months ago. My doctor immediately put me on two diabetic drugs. This was in addition to the drugs I was taking to control my high blood pressure and dust/dust mite allergies.
A month ago at my last doctor’s visit, because of the results from a comprehensive panel of bloodwork, I was ordered to start taking a HUGE number of mega-doses of vitamin and mineral supplements.
Which of course lead me to having a LOT of questions! So I started doing research online and since I blog and I was once upon a time a Librarian, I thought “AHA!” — instant blog post series! Woot!
I am not a doctor. I am not giving medical advice. I’m just sharing my own experiences.
Before you make any changes that could affect your health, you should talk to your doctor first!
So, here’s the next drug/supplement on my list:
Q: When and how should I take Niacin?
A: Talk to your doctor for doses and frequency. — I was taking it 2 x per day, once around 9 in the morning and then again around 9 at night, 500mg Extended-Release tablet.
Q: Any drug interactions that I should watch for?
A: YES! as with most drugs there is a big long list of possible interactions, but…
OMG! This drug/supplement interacts apparently interacts with just about EVERYTHING! And it has some funky side effects too! After discussing things with my doctor, she ordered me to stop taking it.
The reasons my doctor order me to stop taking it were:
(1) I was having hot flashes. My whole body seemed to rise in temperature; I could literally put my hand close to an arm or leg and feel the heat radiating from my body.
(2) My face would have a kind of “pin-prick” sensation all over my head, face and ears. Very similar to the feeling that you get when the circulation returns to an arm or leg that “went to sleep.”
Reasons number 1 & 2 above are actually pretty common side effects. And while feeling weird, are worth putting up with because of the benefits of taking the Niacin.
The reason a doctor will order you to take Niacin is to lower bad cholesterol and increase the good cholesterol. Which is something I need to do based on that huge panel of blood tests my doctor did on me.
IF it had only been the funky flashes, then my doctor would have told me to keep taking the drug as long as they didn’t increase in frequency or intensity.
But the thing that caused my doctor to order me to stop was:
(3) Niacin was interfering with the effectiveness of Janumet (50 mg/1000 mg) and Invokana (300 mg), the two drugs I take to control my Type 2 Diabetes.
The day after I began taking Niacin, I noticed that my fasting and pre-meal Blood Glucose Level had shot up. Way up; by over 30 points!
That jump in Blood Sugar Levels was the main reason I started researching my drugs and supplements. Since the increase happened right after I started taking all these new supplements it was logical to assume that one of the new pills was causing the jump.
After doing the research, I determined that the most likely culprit was the Niacin. So I stopped taking it for a week. My Blood Glucose Levels returned to their previous “controlled” levels. Higher than a non-diabetic person would have but consistent with the readings before beginning taking the Niacin.
Then I took the Niacin for five days. The sugar levels shot back up. During that time, I was taking all the other supplements as directed by my doctor. The only change I made was to either take or not take the Niacin.
Taking Niacian caused my blood sugar levels to skyrocket because the Janumet and Invokana was interacting with the Niacin making them less effective at controlling my blood sugar.
My Doctor’s Orders
When I saw my doctor last week, she told me that she is happy with the direction my blood sugar levels are headed. Yay!
She wants to see more movement towards “normal” but she’s pleased with the progress so far.
She is firm in her view that within a year, if I stay on track toward getting fitter, I should be able to start weaning off the diabetes medicine and within 18 months not have to take them at all.
She also believes that at that point I’ll be able to stop taking my hypertension (high blood pressure) medication. Again there will be a “weaning me off the drug” period, but she is optimistic.
So am I.
Doing what the “doctor ordered” isn’t simple (or cheap)
So, my doctor wants my sugar levels to continue to drop.
To get my blood sugar levels down to a completely “normal” level, I need to get my body fitter. Yay!
Ideally I’ll be back to where I was at my most fit; yes, that skinny mega-fit guy in the photo over to the right is me at my healthiest, fittest version. I weighed somewhere between 185-190 lbs. That was back when I was riding my bicycle about a 100-150 miles a week.
So, to get back to that hyper-fit version of me, there are two ways to do that: (1) modify my diet and/or (2) move more.
Well, on my very low income, modifying my diet is difficult, virtually impossible. The foods I can afford are not exactly the best choices for me. sigh Simply put, I can’t afford to eat better. I do what I can, but there is a limit to what I can do on my income. Moving more is going to have to come first.
So, here is my strategy:
—> do what I can on the budget I have, making the choosing the “best” food choices I can afford
—> move more, get fitter, get healthier so that I can start dancing more (I got into the studio for the first time last week — it felt really good) which for me means I’ll be more slender and lose quite a bit of weight during the process of becoming fit and healthy.
—> once my fitness level reaches the point where I can stand and dance for a solid hour then I’ll start teaching dance again. And not only line dance, which I’ve taught as a “pro” for years, but I’ll start teaching couples dancing as well. Yay!
—> at that point, once I begin earning money teaching dance, my financial picture should improve. I’ll be able to buy better foods. Yay!
You can help me achieve those goals…
If you want to lend me a hand, you can:
1. Send me something I need from my “Amazon Wish List.”
* There are things on the “wish list” as low as $3 plus S&H.
* Included are basic things like toiletries, office supplies, shelf stable food items (e.g. coffee and stevia) and, of course, fitness & dance related items.
* All of them are things which I actually need.
2. Make a donation via PayPal.
* You do not have to have a PayPal account, you can make the donation in any amount (even $5 would help). You can donate using any major credit card, or bank debit card that has a Visa logo.
Niacin (Vitamin B3)
Information / Articles / Links
Niacin (MedlinePlus) National Library of Medicine
Vitamin B3 [Niacin] (University of Maryland Medical Center)
Niacin: The facts on flushing (British Columbia Drug and Poison Information Centre)
Niacin Savings Tip!
Niacin (Vitamin B3) is available over the counter. You can even buy it online at sites like Amazon.
However it is also available as a prescription and is available in extended release which more evenly delivers the niacin. Your insurance may cover it with zero or minimal copay as a prescription. Talk to your doctor and check your drug formulary.
If you by Niacin over the counter then you’ll pay full retail price.
No Flush Niacin — Consumer Beware!
It may be “no flush” but it is not Niacin (Nicotinic acid).
It is, in fact, another form of Vitamin B3 called inositol hexanicotinate.
While inositol hexanicotinate works as other B vitamins work to promote energy metabolism and nervous system health, it has not been shown to have any effect on cholesterol levels.
This product does not cause flushing because it does not work the same way as niacin.
Bottom line: if you want the benefits of Niacin then you have to risk the flush. Not everyone has that side-effect. Most do at one point or another but some do not.
Final Note of Caution
Just in case describing my own experience did not drive this home…
DO NOT TAKE MEGA-DOSES OF NIACIN WITHOUT CONSULTING YOUR DOCTOR.
As I read what this vitamin does and how many body processes it interacts with it became VERY clear that you should talk with your doctor before taking it in large amounts.
The little bit that is in a daily multi-vitamin is fine, but if you start taking a big dose of Niacin all by itself, be careful and all together now
“Talk to your doctor first!”
See ya on the dance floor!
Posted on Tue, Nov 17, 2015, in Drug & Supplement Information, Getting Fit, Getting Healthy, Living with Diabetes and tagged drug interactions, getting fit, getting healthy, niacin, niacin and diabetes, niacin extended release, niacin flush, niacin interacting with invokana, niacin interacting with janumet, niaspan, Vitamin B3. Bookmark the permalink. Leave a comment.